My Cat Ate Aspirin What Should I Do?
Aspirin is common in many households and is used to treat a wide range of conditions. If you have aspirin and drop one tablet, what happens if your cat eats it? Can aspirin make a cat sick?
Has your cat eaten aspirin? Are you worried the aspirin will make your cat sick? If so, you’ve come to the right place. We understand it can be scary when your cat eats something like this.
We’ve put together some information about aspirin and whether it can make a cat sick. Let’s get started!
What is Aspirin?
Aspirin, also called acetylsalicylic acid or ASA, is a common OTC medication. This drug is a non-steroidal anti-inflammatory drug (NSAID) that’s used to treat pain, fever, and inflammation. The medication is also used to decrease clots in humans and cats.
Aspirin falls within a group of chemicals called salicylates. Salicylates can be toxic; these chemicals are found in many products, including pain meds and more. The toxicity depends on the type of salicylate and the amount that the cat has eaten.
But what happens if a cat eats aspirin?
Aspirin & Cats
Unfortunately, it is possible for aspirin to poison cats. The poisoning can happen if your fur baby accidentally eats the medication in a dose that’s too large for her.
What’s more, aspirin may increase the risk of several pre-existing medical conditions such as clotting disorders, kidney disease, or liver disease. In addition, cats that are already taking NSAIDS have higher chance of being poisoned by aspirin.
Symptoms of Aspirin Poisoning in Cats
You may notice these symptoms if your cat has eaten aspirin:
- Gastrointestinal irritation
- Ulceration (bleeding into the stomach from the intestines)
- Decreased appetite
- Abdominal pain
- Vomiting (may have blood in it)
- Dark, tarry stools
- Pale gums
- Increase respiratory rate
- High body temperature
- Wobbly gait
- Decreased blood clotting
- Liver damage
- Kidney damage
If your cat is showing any of these symptoms and/or you suspect she’s eaten aspirin, then call the vet immediately. This is an emergency.
Be sure to let the vet know about what time this happened and how much of the medication your cat has eaten.
There’s no antidote for aspirin poisoning; however, the vet may use decontamination and other treatments to decrease the risk of serious issues from the aspirin.
Once the toxin has been removed from the cat’s system, the vet may also use antacids, anti-nausea medications, and drugs that protect the cat’s stomach. It’s possible your fur baby may also need an IV for fluids and the administration of other medications. Your feline companion may also need to be hospitalized for a time.
The cat’s prognosis depends on seeking medical care for her ASAP.